Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lack of desire sexually, but testosterone normal
Mar 31, 2004

I am very healthy, but HIV postive for many years.I am 40 yrs old and in very good shape.

My T cells remain in the 600-650 range, and my viral load is undetectable. My problem is lack of desire. Everything works well, but not much desire or sensation. My testosterone always tests at "normal range" of course their is no way to know what "normal" was for me pre-HIV.

I am on the folowing meds: Epivir,Ziagen,Sustiva,Valtrex. Now on top of this I am also on these which I know can cause sexual problems. Lexpro (30 mg) after switching from Celexa,(keeps my craziness away) Propecia (for my hair) and I only do one half of the 1mg dose a day.

My doctor does not think I need more testosterone, however, during the times I could convince him to give me some, it did increase my drive and sensation.

I was also taking something called 7-keto to increase sensation, its a supplement but it helped very little. I did find a little pot before sex helps the sensation but after using it a handful of times the effects seem to become much less. Not to mention I would like to save my lungs. I hear about neuropathy of the penis (but have never had neuropathy anywhere else) and hope thats not the case. Okay I know I am long winded but please let me know your thoughts.

Thanks, Alan

Response from Dr. Conway

To some extent, you have answered your own question.

It is possible (although quite unlikely) that what you are reporting is due to your antivirals. Your other medications are more likely to be the problem. Up to 10% individuals on Lexapro experience some sexual side effects.

I would make sure that you and your doctor have discussed all the other medical reasons for your problem (diabetes, endocrine, circulatory or neurologic conditions) to reasssure you that no serious, systemic condition is being missed. I am not sure I have seen HIV or HAART-related neuropathy that has involved only the genital area. As far as the testosterone goes, as long as the free testsoterone levels are good, there is little rationale for adding extra testosterone for this problem.

Finally, much of sexual performance is in the mind. Anxiety, depression and so on can certainly contribute to lack of performance. Then, it becomes a vicious circle...the less you perform, the less you seem to be able to perform...You may want to try Viagra (as long as your doctor agrees), just to make sure evertything still works.



Previous
First Line Treatment
Next
HIV meds and hemmorhoids

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement